Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 195, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2024, 9:17 PM CDT for Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2024, 9:17 PM CDT (02:17 UTC)
- Expired
- May 8, 2024, 9:46 PM CDT
- In force
- 29 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Saint Francois County, MO, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 4:42 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:33 PM CDT, 2 hours 44 minutes earlier. Its key messages:
- Scattered strong to severe thunderstorms will persist through early this evening. All hazards are expected: large hail, damaging winds, isolated tornadoes, as well as flash flooding.
- A period of much needed calmer weather and cooler temperatures is expected to end the week and continue through the weekend.
Area forecast discussion, May 8, 6:33 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
633 PM CDT Wed May 8 2024
.KEY MESSAGES...
- Scattered strong to severe thunderstorms will persist through
early this evening. All hazards are expected: large hail,
damaging winds, isolated tornadoes, as well as flash flooding.
- A period of much needed calmer weather and cooler temperatures is
expected to end the week and continue through the weekend.
&&
.SHORT TERM... (Through Late Thursday Night)
Issued at 344 PM CDT Wed May 8 2024
(Late This Afternoon Through Tonight)
As of 3 pm, outflow from the activity continues to sink south and
extends from just north of Springfield, MO to just south of
Carbondale, IL. The warm sector along and south of the boundary
remains quite unstable with MU CAPEs in excess of 3000 J/kg, ML
lapse rates of 7-8C/km and 0-6km bulk shear 50-60kts. Also, the
ongoing activity, over far southeastern sections of CWA, has
congealed into a line with embedded supercells, while further west,
in NWS Springfield's area, discrete supercells are forming along
the outflow boundary. These storms will slide east northeast
moving into the southern portions of the CWA by 21z. Therefore,
there remains a tornado threat as well as large hail possible.
North of the outflow boundary, could see scattered strong to
severe storms with the main threat being large hail.
Otherwise, as the surface low over NE OK lifts northeastward it will
drag a cold front eastward through the forecast area, with the
precipitation tapering off from west to east. The front will exit
the region by 05z Thursday.
Still some concern for isolated flash flooding as some storms may
train over the area, especially south of I-70. So will not make any
adjustments to the Flash Flood watch at this time.
Lows tonight will be in the low 50s to low 60s.
(Thursday through Thursday Night)
On Thursday, a secondary shortwave/cold front on the backside of the
system will slide southeast through the region. So expect increasing
clouds, especially north of I-70. Otherwise, there will be enough
moisture and weak instability to generate scattered showers and a
few thunderstorms over portions of northeast Missouri and west
central Illinois late morning through early evening. Otherwise,
highs on Thursday will be near normal in the upper 60s to upper 70s.
Lows Thursday night will be in the upper 40s to low 50s.
Byrd
&&
.LONG TERM... (Friday through Next Wednesday)
Issued at 344 PM CDT Wed May 8 2024
Cooler and drier weather through the rest of the work week and
into the weekend. Beyond that, upper level trough over the western
CONUS will begin to lift out towards the region with chances of
showers and storms late on Sunday through mid week. Still a lot of
timing, strength and location differences among the ensembles and
deterministic models, so stuck with the latest NBM solution.
Temperatures will moderate through the period with highs in the
mid 70s to low 80s.
Byrd
&&
.AVIATION... (For the 00z TAFs through 00z Thursday Evening)
Issued at 631 PM CDT Wed May 8 2024
Main area of showers and storms have exited TAF sites, though some
isolated activity still possible. Kept vicinity thunderstorm
mention at KUIN and St. Louis metro TAF sites through 03z-04z
Thursday, while better chances at KCOU and KJEF so added tempo
mention from 00z to 01z. Otherwise, cold front will move through
this evening with south winds veering to the west to northwest.
Will see gusts up to 25kts at times Thursday afternoon.
Still expecting some wrap around SC deck on back side of system
with some scattered showers possible Thursday afternoon,
especially at KUIN, so kept MVFR ceilings from 04z Thursday
through remainder of forecast period. Could see the MVFR ceilings
as far south as St. Louis metro area between 09z and 12z Thursday.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CDT tonight for Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-
Moniteau MO-Osage MO-Reynolds MO-Saint Francois MO-Saint
Louis City MO-Saint Louis MO-Sainte Genevieve MO-Washington
MO.
IL...Flood Watch until midnight CDT tonight for Monroe IL-Randolph IL-
Saint Clair IL.
&&
WFO LSXHazardous weather outlook, May 8, 3:58 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 358 PM CDT Wed May 8 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-092100- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 358 PM CDT Wed May 8 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered strong to severe thunderstorms are expected through early this evening. All severe weather hazards are possible including large hail, damaging winds, and a few tornadoes. Training thunderstorms will be capable of producing locally heavy rainfall and flash flooding. A Flood Watch has been issued for portions of southeastern Missouri and southwestern Illinois. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms for parts of the area from late Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report occurrences of large hail, wind damage and tornadoes to NWS St. Louis. Byrd
In the hours before
Local storm report, May 8, 7:41 PM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
741 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Tstm Wnd Dmg Bloomsdale 38.01N 90.21W
05/08/2024 Ste. Genevieve MO Broadcast Media
Large trees down in Bloomsdale. One tree is
on a house.
&&
LSJLocal storm report, May 8, 7:50 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
750 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Tstm Wnd Dmg Kell 38.49N 88.91W
05/08/2024 Marion IL Emergency Mngr
Power pole over roadway with energized
lines.
&&
LSJLocal storm report, May 8, 8:56 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
856 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM Tstm Wnd Dmg Annapolis 37.36N 90.70W
05/08/2024 Iron MO Emergency Mngr
Report of power loss in Annapolis. Exact
cause unknown at this time.
&&
LSJLocal storm report, May 8, 8:58 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
858 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM Tstm Wnd Dmg Annapolis 37.36N 90.70W
05/08/2024 Iron MO Law Enforcement
Trees down and debris off Hwy K near
Annapolis.
&&
LSJLocal storm report, May 8, 9:05 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
905 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Flash Flood 1 W Festus 38.22N 90.43W
05/08/2024 Jefferson MO 911 Call Center
Multiple roads closed in Jefferson County
including Harrison Lake Road along Joachim
Creek.
&&
JPGLocal storm report, May 8, 9:15 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
915 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM Tstm Wnd Dmg Fredericktown 37.56N 90.29W
05/08/2024 Madison MO Fire Dept/Rescue
Numerous reports of power outages in
Fredericktown.
&&
LSJThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:21 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 39 min |
| May 8, 8:38 PM CDT | River Flood Warning | LSX | Saint Charles, Saint Louis | 3 days |
| May 8, 8:38 PM CDT | River Flood Warning | LSX | Franklin, Warren | 57 hr |
| May 8, 8:57 PM CDT | Tornado Warning | LSX | Iron, Madison | 33 min |
| May 8, 10:01 PM CDT | River Flood Warning | LSX | Franklin | 69 hr |
| May 8, 10:01 PM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 5 days |
| May 8, 10:01 PM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 5 days |
| May 8, 10:05 PM CDT | River Flood Warning | LSX | Saint Charles | 5 days |
| May 8, 10:05 PM CDT | River Flood Warning | LSX | Jefferson | 3 days |
| May 9, 10:02 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 5 days |
| May 8, 7:06 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 28 min |
| May 8, 7:14 PM CDT | Areal Flood Advisory | LSX | Clinton, Marion, Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.